Hail, Wake
- When
- August 29, 3:26 PM EST to 3:48 PM EST
- Where
- Wake County, 1.49 mi SSE of Cary to 1.78 mi SW of Falls
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.760, -78.790
A shortwave trough overspread a stalled surface front during peak heating. Scattered thunderstorms developed along the low-level baroclinic frontal zone, with the severe storms producing damaging thunderstorm wind gusts and quarter to half dollar size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A shortwave trough overspread a stalled surface front during peak heating. Scattered thunderstorms developed along the low-level baroclinic frontal zone, with the severe storms producing damaging thunderstorm wind gusts and quarter to half dollar size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 29, 2:15 PM EST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 315 PM EDT MON AUG 29 2011 .SYNOPSIS... IN RESPONSE TO THE APPROACH AND PASSAGE OF A POTENT UPPER LEVEL DISTURBANCE THAT WILL CROSS OUR FORECAST AREA THIS AFTERNOON AND EVENING...A SURFACE TROUGH WILL SETTLE FROM EASTERN NORTH CAROLINA SOUTHWARD INTO SOUTH CAROLINA TONIGHT. HIGH PRESSURE WILL THEN BUILD ACROSS THE MIDDLE ATLANTIC REGION THROUGH THE MIDDLE OF THE WEEK. && .NEAR TERM /THROUGH TUESDAY NIGHT/... AS OF 310 PM MONDAY... THROUGH TONIGHT: THE APPROACH OF A 40-50 KT NORTHWESTERLY MID LEVEL SPEED MAX THAT STRETCHED ACROSS THE TN VALLEY AND UPPER MIDWEST THIS MORNING WILL HELP TO FURTHER AMPLIFY A POTENT MID-UPPER LEVEL DISTURBANCE ACROSS THE CENTRAL APPALACHIANS AND NC LATER THIS AFTERNOON AND EVENING. THESE FEATURES WILL PROVIDE LARGE SCALE LIFT AND INCREASE DEEP LAYER SHEAR -- THE LATTER FAVORABLY FOR STORM ORGANIZATION INTO THE 30-40 KT RANGE -- ACROSS CENTRAL NC THROUGHOUT THE AFTERNOON AND EVENING. A QUASI-STATIONARY FRONT HAS CONTINUED TO ORGANIZE WITHIN THE CONVERGENCE AXIS ASSOCIATED WITH THE EARLIER SURFACE PRESSURE TROUGH...WHICH WAS ANALYZED INVOF US HIGHWAY ONE AT 18Z...AND THIS FEATURE SHOULD SERVE AS THE WESTERN BOUND OF ANY SEVERE STORMS. TO THE WEST...VEERING LOW LEVEL WINDS AND 10-15 KTS OF H85 FLOW ACROSS THE AFOREMENTIONED SURFACE BOUNDARY...AMIDST INCREASING LARGE SCALE ASCENT AHEAD OF THE TROUGH ALOFT...HAS PROMOTED THE DEVELOPMENT OF ELEVATED CONVECTION FROM A 7-10 THOUSAND FT ALTOCUMULUS FIELD THAT DEVELOPED FROM CENTRAL VA TO WESTERN NC EARLIER THIS MORNING. WHILE MARGINALLY SEVERE HAIL WILL POSE A RISK FROM THE ELEVATED CONVECTION DEVELOPING TOWARD THE TRIAD...THE HIGHEST SEVERE THREAT WILL DEVELOP AS THIS ACTIVITY MOVES EASTWARD TOWARD THE WARM SECTOR AND ADDITIONAL...BOUNDARY LAYER-BASED CONVECTION DEVELOPS INVOF THE SURFACE FRONT NEAR HIGHWAY ONE...WHERE SATELLITE IMAGERY DEPICTS THE RECENT DEVELOPMENT OF TOWERING CUMULUS. AN ATTENDING RISK OF DAMAGING WINDS AND LARGE HAIL WILL ENSUE AS MULTI-CELL CLUSTERS AND PERHAPS EVEN A FEW TRANSIENT SUPERCELLS SPREAD EASTWARD ACROSS THE WARM SECTOR FROM AROUND THE TRIANGLE EASTWARD. MARGINAL BUT SUFFICIENT LOW LEVEL HELICITY ON THE ORDER OF 100-200 M2/S2 ON THE COOL SIDE OF THE BOUNDARY WILL ALSO POSE A NON-ZERO RISK OF AN ISOLATED TORNADO...PARTICULARLY FROM NEAR KRDU TO KEDE WHERE WHERE THE BAROCLINIC GENERATION OF VORTICITY IS ALREADY MAXIMIZED BY A 10 DEGREE SURFACE TEMPERATURE DIFFERENTIAL ALONG THAT CORRIDOR...AND WHERE OUTFLOW FROM SOUTHEASTERN VA CONVECTION AND A SEA BREEZE FROM NE NC MAY PROVIDE FOR BOUNDARY INTERACTION. SHEAR AND INSTABILITY ARE FORECAST TO WANE BY THIS EVENING...SO WHILE THE SEVERE THREAT SHOULD SUBSIDE BY 9 OR 10 PM...THE ONLY SLOW PASSAGE OF THE UPPER TROUGH COULD MAINTAIN A FEW SHOWERS OR STORMS PAST MIDNIGHT OVER THE SANDHILLS AND COASTAL PLAIN. LOWS SHOULD BE HELD UP A BIT BY MULTI-LAYER CLOUD COVER...INCLUDING LOW STRATUS AND AREAS OF FOG IN MOIST LOW LEVEL NORTHEASTERLY FLOW - GENERALLY 63 TO 69 DEGREES EXPECTED. TUESDAY AND TUESDAY NIGHT: MORNING FOG AND STRATUS SHOULD DISPERSE BY MID-MORNING AND GIVE WAY TO MOSTLY SUNNY CONDITIONS...AS COOLER SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO VA AND NC...BENEATH SUBSIDENT MID-UPPER LEVEL RIDGING THAT WILL OVERSPREAD OUR FORECAST AREA IN THE WAKE OF THE CURRENT EAST COAST TROUGH. HIGHS IN THE MIDDLE TO UPPER 80S. WHAT SHOULD BE EXCELLENT RADIATIONAL COOLING CONDITIONS WITHIN THE SURFACE RIDGE AXIS SHOULD ALLOW TEMPERATURES TO DIP IN THE LOWER TO MIDDLE 60S (WITH SOME UPPER 50S POSSIBLE IN THE TYPICALLY COOLER OUTLYING AREAS)...WITH A RESULTANT PROBABILITY OF PATCHY...PRE-DAWN RADIATION FOG. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... AS OF 230 PM... MODEL IN GOOD AGREEMENT IN THE MAJOR HEMISPHERIC FEATURES FOR THIS PERIOD. EAST WEST RIDGING ACROSS THE SOUTHEAST AND SOUTHWESTERN UNITED STATES WEDNESDAY MORNING BUILDS UP THE MISSISSIPPI VALLEY DURING THE DAY IN RESPONSE TO AN AN APPROACHING TROUGH INITIALLY OVER THE PACIFIC NORTHWEST. THE TROUGH THEN BEGINS TO SHIFT THE RIDGE OVER THE GREAT LAKES THURSDAY NIGHT. AT THE SURFACE RIDGING NOSING DOWN FROM NEW ENGLAND WILL KEEP MOSTLY NORTHEAST TO EAST SURFACE FLOW OVER CENTRAL NORTH CAROLINA. FORECAST WILL BE DRY WITH THE EXCEPTION OF A LOW CONFIDENCE SLIGHT RAIN CHANCE FOR THURSDAY. VERY SUBTLE FEATURE ON THE GFS HAS BEEN CONSISTENTLY FORECAST BY THAT MODELS TO POTENTIALLY DRIVE SOME PRECIPITATION INTO THE AREA FROM THE NORTHWEST THURSDAY. HOWEVER THIS FEATURE IS ABSENT ON OTHER MODELS OR MORE NORTH OR SLOWER IN SPEED. PERSISTENCE FORECAST WITH LITTLE CHANGE IN AIR MASS OR FLOW AND CLIMATOLOGICAL LOW LEVEL THICKNESSES... NEAR NORMAL TEMPERATURES ARE FORECAST. HIGH TEMPERATURES IN THE MID TO UPPER 80S. LOW TEMPERATURES IN THE MID 60S. && .LONG TERM /FRIDAY THROUGH MONDAY/... AS OF 230 PM... MODELS IN ABOVE NORMAL AGREEMENT FOR FORECASTS SO FAR OUT IN TIME. A WAVE IS FORECAST TO ROUND THE BACK SIDE OF THE OFFSHORE LOW FRIDAY. THE CURRENT 30 PERCENT RAIN CHANCE ACCEPTED AND MAY NEED TO BE RAISED AS CONFIDENCE IN THE MODELS GROWS. THE UPPER RIDGE LEANS TOWARD NEW ENGLAND SATURDAY BUT REMAINS WEST OF OUR AREA. THE AIR MASS IS LARGELY MOIST ADIABATIC ALOFT WITH WEAK INSTABILITY AND CAPE... AND PRECIPITABLE WATERS NEAR 1.5 INCHES. A SLIGHT CHANCE FOR THUNDERSTORMS WITH AFTERNOON HEATING WILL BE INTRODUCED. THE AIR MASS MOISTENS FOR SUNDAY AS THE UPPER RIDGE WEAKENS AND DROPS TO THE SOUTHEAST... AND RAIN CHANCES SUNDAY AFTERNOON PUSHED TO 40 PERCENT. WITH A MID WEST UPPER TROUGH DIVING TOWARD THE OHIO VALLEY MONDAY... INCREASING WINDS AND DYNAMICS AHEAD OF THE TROUGH SHOULD RAISE RAIN CHANCES TO A COIN FLIP FOR MONDAY. AFTERNOON HIGH TEMPERATURES MOSTLY MID 80S FRIDAY... UPPER 80S TO LOWER 90S FOR THE WEEKEND... AND MID 80S MONDAY. OVERNIGHT LOW TEMPERATURES 65 TO 70. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... AS OF 210 PM MONDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THROUGH THIS EVENING...IN ADVANCE OF A POTENT UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST. SOME OF THESE STORMS COULD LINGER THROUGH MIDNIGHT AT KRWI AND KFAY. OUTSIDE OF CONVECTION...VFR CONDITIONS ARE OTHERWISE EXPECTED THROUGH EARLY TONIGHT. THEREAFTER...NORTHEASTERLY LOW LEVEL FLOW AND ASSOCIATED TRANSPORT OF ATLANTIC MOISTURE WILL PROMOTE THE DEVELOPMENT OF IFR TO LIFR STRATUS AND MVFR TO IFR FOG LATE TONIGHT THROUGH TUESDAY MORNING. THE LOW CLOUDS AND FOG WILL LIFT... SCATTER...AND GIVE WAY TO VFR CONDITIONS BY MID MORNING TUESDAY...AS DRY AND STABLE HIGH PRESSURE CONTINUES TO RIDGE ACROSS THE MIDDLE ATLANTIC REGION. LOOKING AHEAD: MVFR TO IFR RADIATION FOG POSSIBLE ONCE AGAIN WEDNESDAY MORNING. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MWS NEAR TERM...MWS AVIATION...MWS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 351 PM EDT MON AUG 29 2011 NCZ008>011-024>028-040>043-075>078-084>086-088-089-302000- GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE- CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-RICHMOND- SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 351 PM EDT MON AUG 29 2011 ...SEVERE THUNDERSTORM WATCH 816 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH 11 PM. SPOTTERS SHOULD REPORT SEVERE WEATHER AS SOON AS IT IS SAFE TO DO SO. PLEASE STAY TUNED FOR LATER WATCHES AND WARNINGS. NCZ007-021>023-038-039-073-074-083-302000- PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY- ANSON- 351 PM EDT MON AUG 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP OVER THE FORECAST AREA THROUGH THIS EVENING. SOME OF THESE STORMS WILL BECOME STRONG...AND PRODUCE HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH...MAINLY THROUGH 10 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. MWS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1134 AM EDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM NON-TSTM WND DMG 3 SE CLINTON 34.97N 78.29W
08/27/2011 SAMPSON NC EMERGENCY MNGR
*** 1 FATAL, 2 INJ *** ONE CONFIRMED FATALITY WHEN A
TREE FELL ACROSS A VEHICLE TRAVELING ALONG REEDSFORD
ROAD
&&
EVENT NUMBER RAH1101368
NPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1149 AM EDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FLASH FLOOD ROCKY MOUNT 35.95N 77.79W
08/27/2011 EDGECOMBE NC EMERGENCY MNGR
NUMEROUS STREETS CLOSED DUE TO FLOODING... INCUDING
DAUGHTRIDGE AND VANCE... MIDWAY AND VANCE... GRACE AND
MILL... WESTERN AND VYNE... GOLDROCK AND BEAVER POND...
AND OLD MILL RD AND WINSTEAD ROAD
&&
EVENT NUMBER RAH1101369
NPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1153 AM EDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD ROCKY MOUNT 35.95N 77.79W
08/27/2011 EDGECOMBE NC EMERGENCY MNGR
ADDITIONAL STREETS FLOODED AND IMPASSABLE INCLUDE
BRANCH AND GREEN...BOONE AND BEAMON...SOUTH HOWELL AND
OBERRY...LINDSAY AND RALEIGH ROAD... AND LUPER AND SOUTH
GRACE.
&&
EVENT NUMBER RAH1101370
NPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1254 PM EDT MON AUG 29 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND DMG 5 NE RDU INTERNATIONAL 35.93N 78.73W
08/27/2011 WAKE NC TRAINED SPOTTER
A LARGE TREE ESTIMATED AT 2 FEET IN DIAMETER FELL ON
OLD TIMBER ROAD OFF OF NORWOOD ROAD IN NORTH RALEIGH.
THE TREE DOWNED POWER LINES AND DESTROYED THREE
TRANSFORMERS
&&
EVENT NUMBER RAH1101371
MCLAMBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
352 PM EDT MON AUG 29 2011
NCZ007>009-023>026-040-041-292045-
ALAMANCE-CHATHAM-DURHAM-FRANKLIN-GRANVILLE-ORANGE-PERSON-VANCE-WAKE-
352 PM EDT MON AUG 29 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...VANCE...PERSON...
ORANGE...GRANVILLE...FRANKLIN...DURHAM...CHATHAM AND ALAMANCE
COUNTIES THROUGH 445 PM EDT...
AT 349 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
NORTHERN ALAMANCE COUNTY... RDU INTERNATIONAL AIRPORT... AND
SOUTHEASTERN GRANVILLE COUNTY...MOVING EAST AT 35 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE UNION RIDGE...
DURHAM... FALLS LAKE...PURNELL...WAKE FOREST... KITTRELL...
BUTNER... FRANKLINTON... AND LOUISBURG.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
IF ON OR NEAR FALLS LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP TO 15 MILES
FROM THE THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE
CAUGHT ON THE WATER IN A THUNDERSTORM!
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
MONDAY EVENING FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3632 7828 3627 7830 3620 7801 3582 7825
3571 7847 3552 7871 3558 7891 3553 7897
3563 7912 3553 7926 3555 7930 3552 7934
3552 7955 3625 7953 3625 7915 3654 7913
3654 7833
TIME...MOT...LOC 1949Z 254DEG 29KT 3595 7877
10The Raleigh/Durham radar (KRAX), 29 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
11 thunderstorm wind, 9 hail, 1 flash flood. Local standard time, as filed.
A couple of trees and power-lines were blown down along Grassy Island Road.
Several trees were blown down, including down trees near the intersection of Gus McGhee Road and Pearces Road.
Quarter size hail reported at Forence and Todd Streets.
Numerous trees were blown down along the swath, including two trees blocking traffic on Turner Road. A tree was also reported to have fallen onto a house.
One tree was blown down across Culbreth Road.
Several trees were blown down along the swath, including a down tree onto a house on Johnny Burke Road and a down tree onto a vehicle on Moncure Pittsboro Road. Damages were estimated.
Trees and power lines were blown down along Pea Ridge Road near the intersection of Cape Fear Drive and Woodhaven Drive.
Quarter size hail reported at the intersection of NC Highway 43 and Jenkins Farm Road.
Several trees were blown down.
A couple of trees were blown down onto power-lines at the intersection of Creedmoor and Lynn Road and at the intersection of New Hope and Buffalo Roads.
Numerous roads were flooded and impassable, including several spots along NC Highway 43 and Jenkins Farm Road.
One tree was blown down near the intersection of Black Bridge Road and Home Stretch Drive. Another tree was blown down on Judson Church Road.
One tree was blown down on Camden Road with another tree blown down near the intersection of St. Pauls Road and Pate Road.
One tree and several large tree limbs were blown down on Green Street and Raiston|Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342535, 342536, 342554, 342537, 342538, 342539, 342540, 342541, 342542, 342543, 342544, 342545, 342546, 342547, 342548, 342555, 342549, 342550, 342551, 342552, 342553.